Texas, 2008

Tornado in Texas, November 7, 2008

November 7, 2008 · NWS BRO · 1 event in 1 county or zone

A rapidly developing storm cell, likely aided by convergence from outflow boundaries of earlier cells in the nearshore waters east of South Padre Island, and a developing Gulf Coast sea breeze, produced a quick-hitting waterspout which moved ashore in Laguna Heights before dissipating at the south edge of town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A rapidly developing storm cell, likely aided by convergence from outflow boundaries of earlier cells in the nearshore waters east of South Padre Island, and a developing Gulf Coast sea breeze, produced a quick-hitting waterspout which moved ashore in Laguna Heights before dissipating at the south edge of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Nov 7, 9:03 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Nov 7, 9:03 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
903 AM CST FRI NOV 7 2008

.DISCUSSION...A FRONTAL BOUNDARY IS NOW MOVING THROUGH CAMERON
COUNTY. THIS FRONT IS AT THE TAIL END OF A SYNOPTIC SCALE STORM
SYSTEM CENTERED OVER SOUTHERN MINNESOTA AND NORTHERN IOWA. THE
FRONT WILL CONTINUE PUSHING THROUGH TODAY...WITH ISOLATED SHOWERS
IN THE AREA THROUGH THIS AFTERNOON. THE MID LEVEL TROUGH AXIS WILL
FOLLOW THIS EVENING...AFTER WHICH SKIES SHOULD BREAK UP AS THE NEW
AIR MASS FILTERS IN AND DRIER NORTHWEST FLOW ALOFT TAKES OVER.

BASED ON RADAR RETURNS AND THE LATEST SHORT TERM MODEL GUIDANCE...
MADE SOME UPDATES TO THE GRIDS FOR THE FIRST PERIOD. UPDATED THE
POP GRIDS FOR THE FRONTAL PROGRESSION TODAY. THE UPDATED FORECAST
HAS BEEN PUBLISHED.
&&

.PREV DISCUSSION... /ISSUED 300 AM CST FRI NOV 7 2008/ A WEAK
COLD FRONT HAS BECOME STATIONARY OVER DEEP SOUTH TEXAS EARLY THIS
MORNING. THE COLD FRONT SHOULD START MOVING THROUGH THE AREA LATER
TODAY...CAUSING LIGHT TO MODERATE NORTHEAST WINDS AND SLIGHTLY
COOLER TEMPERATURES. ISOLATED SHOWERS COULD BE ASSOCIATED WITH
THE FRONT TODAY. A DRIER AND MORE STABLE AIRMASS COULD BE IN STORE
FOR DEEP SOUTH TEXAS FOR THE WEEKEND AS HIGH PRESSURE BUILDS INTO
THE AREA. ANOTHER COLD FRONT SHOULD MOVE THROUGH DEEP SOUTH TEXAS
ON WEDNESDAY...CAUSING COOLER TEMPERATURES AND AREAS OF RAIN IN ITS
WAKE. BRO SOUNDING LAST NIGHT SHOWED A PRECIP WATER OF 1.22 AND A
K-INDEX OF 19.
&&

.MARINE...AT 8 AM BUOY020 REPORTED SOUTH WINDS AT 10 KTS AND SEAS
3 FEET. COLD FRONT LINGERING JUST NORTH OF BUOY020 THIS MORNING...
WITH NORTH WINDS AT BUOY019 AROUND 20 KNOTS. WINDS SHOULD SHIFT TO
THE NORTH ACROSS THE ENTIRE COASTAL WATERS BY NOON...WITH WINDS
AROUND 20 KNOTS POSSIBLE. HAVE POSTED A SCA FOR THE COASTAL WATERS
THROUGH THIS AFTERNOON...WITH THE WINDS RIGHT AT ADVISORY STATUS.
WILL KEEP LAGUNA WATERS AT SCEC. SHOWERS AND A FEW THUNDERSTORMS
CONTINUE TO DEVELOP ALONG THE FRONT IN THE NORTHERN HALF OF THE
REGION...WHICH WILL MOVE SOUTHWARD WITH THE FRONT. HIGH PRESSURE
BEHIND THE FRONT WILL MOVE INTO THE NORTHWEST GULF...QUICKLY
DECREASING WINDS BY SATURDAY MORNING. SOUTHEAST WINDS WILL QUICKLY
REESTABLISH LATER SUNDAY...CONTINUING UNTIL THE NEXT FRONT ARRIVES
BY THE MIDDLE OF NEXT WEEK. MAY NEED SCA FOR THIS BOUNDARY AS
WELL.
&&

.AVIATION...PARTLY TO MOSTLY CLOUDY CIGS ABOVE 3KFT SHOULD HANG
AROUND FOR MOST OF THE DAY AHEAD OF A SLOWLY ADVANCING COLD FRONT.
WINDS HAVE SHIFTED NORTH AT ALL LOCATIONS EXCEPT KBRO...WHICH IS
CALM. A FEW GUSTS ARE POSSIBLE LATER TODAY AS THE DRIER AIR BEHIND
THE FRONT ADVANCES. A FEW SHOWERS ARE POSSIBLE ALONG THE FRONT AT
KHRL AND KBRO THROUGH NOON...BUT RAIN CHANCES WILL DECREASE WITH THE
ADVANCE OF THE DRY AIR. VFR CONDITIONS WILL PREVAIL  AFTER THE FRONT
WITH MOSTLY CLEAR SKIES LATE TODAY AND TONIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  65  80  70 /  40  10  10  10
BROWNSVILLE          79  63  80  69 /  50  10  10  10
HARLINGEN            78  60  81  67 /  40  10  10  10
MCALLEN              79  62  82  67 /  30  10  10  10
RIO GRANDE CITY      78  59  80  61 /  10  10  10   0
SOUTH PADRE ISLAND   78  66  78  68 /  50  10  10  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR GMZ150-
     155-170-175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

54/64/CAMPBELL
Hazardous weather outlook, Nov 7, 4:34 AM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
434 AM CST FRI NOV 7 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-081100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
434 AM CST FRI NOV 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SMALL CRAFT ADVISORY CONDITIONS COULD BE POSSIBLE LATE SUNDAY
THROUGH EARLY TUESDAY DUE TO INCREASING WINDS AND SEAS OFFSHORE.
AN ELEVATED RISK OR RIP CURRENTS IS POSSIBLE DURING THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Brownsville radar (KBRO), 25 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cameron

When
November 7, 12:10 PM CST to 12:11 PM CST
Where
Cameron County, 0.97 mi E of Bayside to 0.91 mi E of Bayside
Rating
EF0
Path length
0.24 mi
Path width
15 yd
Property damage
$1,000
Reported by
Public
Coordinates
26.081, -97.254

A waterspout moved from the Laguna Madre through the small town of Laguna Heights shortly after noon on November 7th, knocking out power to a very small part of town, including at Bayside Marine at the intersection of Roy St. and SR 100, where witnesses saw the funnel knock down power lines and eventually pick up debris in fields just west of town before dissipating. Peak winds were estimated to be around 55 mph.

A survey indicated a few medium to large limbs blown down, as well as turned up aluminum facia on two older, trailer-style mobile homes.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142930.